Missouri, 2024

Flood in Missouri, June 5, 2024

June 5, 2024 · NWS PAH · 1 event in 1 county or zone

A narrow zone of training rainfall early morning on the 5th resulted in localized flooding issues in northwestern Stoddard County, Missouri. Convective activity decreased later in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A narrow zone of training rainfall early morning on the 5th resulted in localized flooding issues in northwestern Stoddard County, Missouri. Convective activity decreased later in the morning. MLCAPE was 1000 J/kg while effective bulk shear was 25-30 kts and precipitable water was 1.7-1.9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 5:10 AM CST, 50 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms today, ending this evening as a frontal boundary passes through the area.
  • High temperatures will cool from the mid to upper 80s Thursday and Friday to the upper 70s and low 80s for the weekend into early next week.
Area forecast discussion, Jun 5, 5:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
610 AM CDT Wed Jun 5 2024

.KEY MESSAGES...

- Isolated to scattered showers and storms today, ending this
  evening as a frontal boundary passes through the area.

- High temperatures will cool from the mid to upper 80s
  Thursday and Friday to the upper 70s and low 80s for the
  weekend into early next week.

&&

.DISCUSSION...
Issued at 231 AM CDT Wed Jun 5 2024

A cold front will pass through the area from the west and northwest
through early this afternoon. As this happens, a broken line of
showers and thunderstorms will push through the area along and ahead
of the frontal boundary. Forcing isn't particularly strong along the
boundary, but enough to keep scattered showers and storms
through early afternoon. Instability is expected to be around
500-1000 J/kg ahead of the front, this will allow for thunder,
but storms aren't expected to be strong or severe this morning
as shear is fairly weak ahead of the front. Additional showers
and storms may develop along the front over the eastern portions
of the area, western KY into southwest IN as the frontal
boundary exits to the east. High pressure will then begin
building in from the northwest overnight, bringing and end to
the precipitation.

Drier conditions will return for the end of the week
(Thursday/Friday) as high pressure continues to build across the
region.

A closed low is still expected to set up over the Great Lakes for
the weekend into early next week. This will set the stage for
northwest flow aloft along with several disturbances in the flow
around the upper-level low, especially Saturday into Sunday. This
will allow for intermittent increases in cloud cover and at least
scattered shower and thunderstorm chances over the weekend. Expect
precipitation chances to increase as it becomes more clear on the
timing of each one of the aformentioned disturbances. This will also
lead to a bit cooler conditions across the Quad State area.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 602 AM CDT Wed Jun 5 2024

A frontal boundary passing through the area today will touch off
showers and storms through mid afternoon before ending from west
to east. Timed out the storms at the beginning of the TAF period
for each site, most confidence in the western sites (CGI, MVN,
PAH). Brief MVFR ceilings/visibility will be possible with the
heavier rainfall. Improving conditions can be expected later in
the afternoon and especially tonight into Thursday as high
pressure builds into the Quad State.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...KC
AVIATION...KC
Hazardous weather outlook, Jun 5, 2:27 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 AM CDT Wed Jun 5 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 AM CDT Wed Jun 5 2024 /427 AM EDT Wed Jun 5 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered showers and storms will linger through this
afternoon as a cold front passes through the area from west to
east. Lightning and heavy downpours will be the main threats from
any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional showers and storms will be possible over the weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stoddard

When
June 5, 6:00 AM CST to 8:45 AM CST
Where
Stoddard County, 3.43 mi ESE of Asherville to 3.09 mi ESE of Asherville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.883, -90.122

Flooding occurred at the intersection of WW and County Rd 420. Radar estimated rainfall amounts during the early morning hours were 1.25-2 inches in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193678.